Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 22, 2003Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2003, 4:52 AM CST for Chilton County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2003, 4:52 AM CST (10:52 UTC)
Expired
Jan 22, 2003, 5:30 AM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS54 KBMX 221052
SVRBHM
ALC021-221130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 AM CST WED JAN 22 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA

* UNTIL 530 AM CST

* AT 447 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF JEMISON...MOVING EAST AT 50
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLANTON...
INGRAM AND THORSBY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 3:03 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 22, 3:03 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
303 AM CST WED JAN 22 2003

OK...IM COMING TO GRIPS.

A BAND OF ELEVATED SHOWERS...WITH A COUPLE OF THUNDER BOOMERS...ARE
STREAMING ACROSS CENTRAL AL/MS AT THIS HOUR...BEHIND THE FRONT.  THE
FRONT (FIRST PUSH OF COLD AIR) IS CURRENTLY STRETCHED ACROSS THE
CENTRAL PORTIONS OF THE GULF STATES.  IM EXPECTING THE SHOWERS...
AND OCCASIONAL BOOMER...TO CONTINUE THROUGH MID-DAY FOR GOOD OL
AL...AS THE SHORTWAVE (ENERGY) SLIDES SOUTHWARD AND EASTWARD INTO THE
BASE OF THE BROAD LONGWAVE TROF.

NOW...THE SURE NUFF MEANS BUSINESS...I RENAMED IT...COLD BLAST OF
AIR IS GOING TO HIT THE STATE THIS EVENING.  NO MATTER HOW
RIDICULOUS I THINK THESE NUMBERS ARE...IM BELIEVING THEM ENOUGH TO
ADJUST THE TEMPS DOWNWARD YET AGAIN.  IM SHAKING MY HEAD IN THOUGHT
THAT THE DAYTIME TEMPS ON THURSDAY ARE GOING TO BE AT FREEZING OR
BELOW...AND THAT MOST WILL SEE LOWS IN THE SINGLE DIGITS ON FRIDAY
MORN.  BUT...IM GOING TO PUT IT IN THE FORECAST...AND YOUVE GOT TO
BELIEVE ME...BECAUSE I NEVER BOMB A FORECAST.  TO ADD INSULT TO
INJURY...WINDS ON THURSDAY WILL BE OUT OF THE NW AT 10 TO 20 MPH...
CAUSING A SERIOUS WINDCHILL FOR US SOUTHERNERS.  TO EARLY FOR THIS
SHIFT TO ISSUE A FREEZE WATCH...BUT ONE WILL BE COMING SOON

THE WEEKEND IS LOOKING A LITTLE MORE CLOUDY THAN YESTERDAYS
FORECAST...BUT STILL DRY. TEMPS WILL BE SLOW RECOVERY.

BHM TU 047/021 027/006 033/21 9000
MGM EU 054/029 033/010 035/21 4100

.BHM...NONE.

JONES/90
Hazardous weather outlook, Jan 21, 1:07 PM CST, 15 hours 45 minutes before
ALZ011>015-017>050-212100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST TUE JAN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ALABAMA...AND A PART OF
NORTH ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ANOTHER ARCTIC AIRMASS WILL INVADE ALABAMA BY THE END OF THE WEEK.
THE COLDEST MORNING WILL LIKELY BE FRIDAY MORNING...WHEN
TEMPERATURES ARE EXPECTED TO DROP INTO THE TEENS ACROSS ALL OF
CENTRAL ALABAMA.  THERE MAY EVEN BE A FEW SINGLE DIGIT READINGS IN
OUTLYING AREAS NORTH OF INTERSTATE 20.  WIND CHILL VALUES WILL BE
EVEN COLDER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

In the hours before

Special weather statement, Jan 22, 4:21 AM CST, 31 minutes before
ALZ011>015-017>050-222205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST WED JAN 22 2003

...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA...

A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA
EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO
SOUTH ALABAMA BY NOONTIME.  A COLD SURGE OF ARCTIC AIR WILL BEGIN TO
INVADE THE DEEP SOUTH BY THIS EVENING.  AS A RESULT TEMPERATURES WILL
REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING
THIS EVENING.  IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING
TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH
SATURDAY.

TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S
FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD.
EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE
A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON.  WITH STEADY
NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH
COLDER.

THE COLDEST MORNING IS WILL BE FRIDAY MORNING.  LOW TEMPERATURES IN
THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20.
TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE.
TEMPERATURES ON SATURDAY MORNING WILL BE NOT AS COLD.

NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY.
MAKE FREQUENT CHECKS ON THE ELDERLY.  MAKE SURE FURNACES ARE WORKING
AND HEATING THE HOUSE PROPERLY.  ENSURE THAT PORTABLE HEATERS ARE IN
PROPER WORKING ORDER.

PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD.  KEEP PETS INDOORS AS
MUCH AS POSSIBLE.  IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS
HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH
UNFROZEN WATER.
Special weather statement, Jan 22, 4:30 AM CST, 22 minutes before
ALZ011>015-017>050-222205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CST WED JAN 22 2003

...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA...

A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA
EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO
SOUTH ALABAMA BY NOONTIME.  A COLD SURGE OF ARCTIC AIR WILL BEGIN TO
INVADE THE DEEP SOUTH BY THIS EVENING.  AS A RESULT TEMPERATURES WILL
REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING
THIS EVENING.  IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING
TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH
SATURDAY.

TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S
FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD.
EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE
A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON.  WITH STEADY
NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH
COLDER.

THE COLDEST MORNING WILL BE FRIDAY MORNING.  LOW TEMPERATURES IN
THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20.
TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE.
TEMPERATURES ON SATURDAY MORNING WILL NOT BE AS COLD.

NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY.
MAKE FREQUENT CHECKS ON THE ELDERLY.  MAKE SURE FURNACES ARE WORKING
AND HEATING THE HOUSE PROPERLY.  ENSURE THAT PORTABLE HEATERS ARE IN
PROPER WORKING ORDER.

PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD.  KEEP PETS INDOORS AS
MUCH AS POSSIBLE.  IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS
HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH
UNFROZEN WATER.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 5:08 AM CSTSevere Thunderstorm WarningBMXTallapoosa37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.